Texas, 2010

Tornadoes and Hail in Texas, January 20, 2010

January 20, 2010 · NWS SHV · 15 events in 7 counties and zones

A very warm and unstable air mass developed across the region on January 20th. This air mass was accompanied by unusually high dewpoint values for late January with ambient temperatures approaching the 70 degree mark.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.1 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very warm and unstable air mass developed across the region on January 20th. This air mass was accompanied by unusually high dewpoint values for late January with ambient temperatures approaching the 70 degree mark. A very strong and vigorous storm system moved out of the Great Basin and into the Southern Plains and Lower Mississippi Valley during the late afternoon and evening hours of January 20th. Wind shear throughout the atmosphere was very strong and supportive of strong to severe thunderstorms. Low level wind shear was significant enough such that super cell thunderstorms developed across the region, producing tornadoes, large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 20, 3:32 PM CST, 45 minutes earlier.

Area forecast discussion, Jan 20, 3:32 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
332 PM CST WED JAN 20 2010

.DISCUSSION...
THE WEATHER IS SETTING UP TO BE ACTIVE FOR THE NEXT 12-18 HOURS FOR
THE FOUR STATE REGION.  WATER VAPOR IMAGERY SHOWS THE MAIN SHORTWAVE
LEAVING THE FOUR STATE REGION AND MOVING EASTWARD INTO NORTHWEST TX
NEAR THE PANHANDLE.  THE SURFACE LOW WHICH WILL BRINGING THE ACTIVE
WEATHER TO THE FOUR STATE REGION THIS EVENING IS NOW LOCATED JUST
NORTH OF THE TX PANHANDLE.  THE UPPER SHORTWAVE IS EXPECTED TO
QUICKLY MOVE EAST...REACHING NORTH CENTRAL TEXAS/CENTRAL OKLAHOMA BY
AROUND MIDNIGHT.  THE SURFACE LOW IS EXPECTED TO REACH NORTH CENTRAL
TEXAS BY AROUND 00Z.  RADAR IMAGERY SHOWS SHOWERS AND THUNDERSTORMS
HAVE ALREADY DEVELOPED OVER SOUTH LOUISIANA AND EXTREME SOUTHEAST
TEXAS...WITH SOME OF THE STRONGEST ACTIVITY NEAR ALEXANDRIA. SOME
OF THE STORMS ARE BEGINNING TO MOVE INTO THE SOUTHWESTERN COUNTIES
NEAR LUFKIN. THIS ACTIVITY SHOULD BEGIN TO INCREASE IN COVERAGE
AND INTENSITY AS IT DEVELOPS OVER THE FOUR STATE REGION AS WELL
OVER THE NEXT FEW HOURS. A TORNADO WATCH HAS BEEN ISSUED FOR THE
SOUTHERN THIRD OF THE CWFA UNTIL 10 PM.

THE ATMOSPHERE IS ALREADY SETTING THE STAGE FOR THE POSSIBILITY FOR
SEVERE STORMS TODAY.  TEMPERATURES OVER MUCH OF THE REGION HAS
ALREADY RISEN INTO THE LOWER 70S...AND EVEN MIDDLE 70S FOR THE
SOUTHWESTERN CORNER.  THERE IS PLENTY OF MOISTURE TO WORK WITH AS
PWATS ARE ABOVE 1.0 INCH OVER THE CWFA. WITH SUCH WARM TEMPERATURES
IN THE LOWER LEVELS...LAPSE RATES WILL BE QUITE IMPRESSIVE AS THE
UPPER LOW CONTINUES TO APPROACH. MID LEVEL LAPSE RATES THROUGH THE
REST OF THE DAY AND INTO THIS EVENING WILL BE BETWEEN 7.5-8.5 C/KM
FOR MANY LOCATIONS.  THE 18Z SHV SOUNDING SHOWS A SLIGHT CAP...BUT
THIS SHOULD EASILY BE BROKEN. THERE IS PLENTY OF INSTABILITY TO WORK
WITH AS THE 18Z SHV SOUNDING SHOWS SURFACE BASED CAPES AROUND 2000
J/KG.  SHEAR IS NOT TOO STRONG...BUT IT IS DEFINITELY ENOUGH TO
SUPPORT SEVERE STORMS. IT SHOULD ALSO PICK UP AS THE LOW APPROACHES
THE REGION. FOR THE SEVERE THREAT...EXPECT THE GREATEST TORNADO AND
DAMAGING WIND THREAT TO BE ROUGHLY FROM AN EL DORADO TO SHREVEPORT
TO LUFKIN LINE.  FOR THE ENTIRE CWFA...LARGE HAIL WILL ALSO BE
POSSIBLE.  THE EASTERN SECTIONS OF THE CWFA COULD ALSO SEE HEAVY
RAIN WHICH MAY RESULT IN MINOR FLOODING PROBLEMS.  BUT OVERALL...DO
NOT SEE TOO MUCH OF A THREAT FROM HEAVY RAIN FOR THE CWFA.  THE
SEVERE WEATHER RISK SHOULD BEGIN TO PICK UP OVER THE NEXT HOUR OR
TWO...WITH ITS PEAK EXPECTED TO LIKELY BEGIN CLOSER TO 00Z.
ACTIVITY SHOULD DECREASE QUICKLY FROM SOUTHWEST TO NORTHEAST AROUND
MIDNIGHT AND THE FEW HOURS AFTERWORDS.

HIGH PRESSURE WILL BRIEFLY TAKE OVER THE REGION AFTER THIS SYSTEM
MOVES OUT OF THE AREA.  THIS WILL KEEP THE AREA DRY FOR MUCH OF
THURSDAY AND INTO FRIDAY. OUR NEXT STORM SYSTEM IS EXPECTED TO
APPROACH THE REGION FRIDAY NIGHT AND ESPECIALLY INTO SATURDAY.  THIS
SYSTEM WILL BE KEEPING MUCH FURTHER NORTH THAN THE SYSTEM
TODAY...WITH THE SURFACE LOW EXPECTED TO MOVE NORTH INTO THE IOWA
AND MINNESOTA AREA. INSTABILITY WILL BE LIMITED. THEREFORE HAVE
LIMITED THUNDER FOR THE SATURDAY SYSTEM.  THIS FRONT IS EXPECTED TO
MOVE EAST OUT OF THE FOUR STATE REGION BY SUNDAY MORNING.

HIGH PRESSURE WILL MOVE INTO THE REGION BEHIND THIS FRONT TO KEEP
THE AREA DRY THROUGH THE MIDDLE OF THE WORK WEEK.  ANOTHER STORM
SYSTEM IS EXPECTED TO APPROACH THE REGION BY WEDNESDAY AND INTO
THURSDAY OF NEXT WEEK.

TEMPERATURES THROUGH THE NEXT FEW DAYS WILL REMAIN ABOVE NORMAL WITH
HIGHS EXPECTED TO BE IN THE UPPER 60S TO LOWER 70S. LOWS WILL BE
40S/50S EACH NIGHT.  COOLER TEMPERATURES WILL MOVE IN BEHIND THE
COLD FRONT TO BRING NEAR NORMAL TEMPERATURES BACK TO THE REGION FOR
THE BEGINNING OF NEXT WEEK./22/

&&

.AVIATION...
BKN TO OVC STRATOCU HAS LIFTED THIS AFTERNOON TO THE POINT WHERE
MOST LOCATIONS ARE NOW VFR...WITH ISOLATED MVFR CEILINGS STILL
HOLDING ACROSS THE FOUR STATE REGION. MVFR WILL DEVELOP AGAIN DURING
THE EVENING FOR THE EAST TEXAS AIRPORTS AS THE LOW LEVEL JET
INTENSIFIES AHEAD OF AN APPROACHING COLD FRONT. SHOWER AND
THUNDERSTORM ACTIVITY WILL CONTINUE TO INCREASE ACROSS THE REGION
THROUGH THE EVENING...WITH A FEW STORMS PACKING STRONG WINDS AND
PERIODS OF HEAVY RAIN. HEAVY RAIN WILL REDUCE VISIBILITIES TO AS LOW
AS A HALF MILE AT TIMES. THE COLD FRONT WILL ENTER EAST TEXAS
BEGINNING AROUND 21/06Z...AND MOVE RAPIDLY EASTWARD...EXITING NORTH
CENTRAL LOUISIANA BY AROUND 21/12Z. WINDS WILL SHIFT FROM THE WEST
IN THE WAKE OF THE FRONT...WITH CEILINGS GRADUALLY SCATTERING AS DRY
AIR MOVES INTO THE AREA./18/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  52  69  41  71  51 /  90  10   0   0  20
MLU  55  69  43  67  47 / 100  10   0   0  10
DEQ  52  64  37  68  45 /  90  20   0  10  30
TXK  51  66  43  69  53 /  90  10   0  10  20
ELD  50  68  40  68  47 / 100  10   0   0  20
TYR  49  69  44  73  55 /  60  10   0  10  30
GGG  49  70  41  72  54 /  70  10   0   0  20
LFK  50  73  41  74  54 /  60  10   0   0  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

22/18
Hazardous weather outlook, Jan 20, 3:32 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
332 PM CST WED JAN 20 2010

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124>126-136-
137-212145-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-SMITH-GREGG-
332 PM CST WED JAN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE REGION THIS
AFTERNOON AND THROUGH THE EVENING HOURS. THUNDERSTORM ACTIVITY IS
EXPECTED TO INITIATE THIS AFTERNOON...AND INTENSIFY DURING THE
EVENING. STRONG AND SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING
THIS TIME PERIOD. THE PRIMARY CONCERNS WITH THE STRONGEST STORMS
WILL BE LARGE HAIL AND HEAVY RAIN. HOWEVER...STRONG GUSTY TO
POSSIBLY DAMAGING WINDS CAN NOT BE RULED OUT. RESIDENTS ARE URGED
TO CONTINUE MONITORING FORECASTS FOR UPDATES ON THIS STORM SYSTEM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY
BE NEEDED THIS AFTERNOON AND EVENING.

ARZ072-073-LAZ001>006-010>014-017>022-TXZ138-149>153-165>167-
212145-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
332 PM CST WED JAN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE REGION THIS
AFTERNOON AND TONIGHT. THUNDERSTORM ACTIVITY IS EXPECTED TO
INITIATE THIS AFTERNOON...AND INTENSIFY INTO THE EVENING...AND
POSSIBLY OVERNIGHT HOURS. SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE DURING
THIS TIME PERIOD. A TORNADO OR TWO CAN NOT BE RULED OUT AS WELL.
IN ADDITION...HEAVY RAIN WILL BE POSSIBLE WITH ALL OF THESE
STORMS...WHICH COULD RESULT IN FLOODING PROBLEMS OF LOW LYING AND
POOR DRAINAGE AREAS. RESIDENTS ARE URGED TO CONTINUE MONITORING
FORECASTS FOR UPDATES ON THIS STORM SYSTEM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...EMERGENCY
MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL
LIKELY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT.

In the hours before

Special weather statement, Jan 20, 3:46 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
346 PM CST WED JAN 20 2010

TXZ153-166-167-202230-
SABINE-SAN AUGUSTINE-SHELBY-
346 PM CST WED JAN 20 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 430 PM CST...FOR THE FOLLOWING
COUNTIES...

IN EASTERN TEXAS...
     SHELBY...SAN AUGUSTINE AND SABINE...

INCLUDING THE FOLLOWING LOCATIONS...
     BLAND LAKE...GENEVA...MACUNE...ROSEVINE AND SAN AUGUSTINE...

AT 343 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM ABOUT 12 MILES SOUTHWEST OF SAN AUGUSTINE...
MOVING NORTHEAST AT 30 MPH.

MOTHBALL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

03
Local storm report, Jan 20, 4:08 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
408 PM CST WED JAN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             TROUP                   32.14N 95.12W
01/20/2010  E1.75 INCH       CHEROKEE           TX   BROADCAST MEDIA

            MEDIA REPORTING 4 MINUES OF GOLFBALL HAIL AND 3 MINUTES
            OF PEA SIZE HAIL IN TROUP.

&&

04

The radar

The Shreveport radar (KSHV), 108 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

10 hail, 5 tornado. Local standard time, as filed.

Hail, Rusk

When
January 20, 4:17 PM CST
Where
Rusk County, 0.69 mi N of Overton
Measured
2 in hail
Reported by
Public
Coordinates
32.280, -94.970

Hail, Rusk

When
January 20, 4:18 PM CST
Where
Rusk County, 0.9 mi SW of Sexton City
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.270, -94.930

Tornado, Sabine

When
January 20, 4:26 PM CST to 4:32 PM CST
Where
Sabine County, 2.76 mi N of Geneva to 3.28 mi NNE of Geneva
Rating
EF1
Path length
0.79 mi
Path width
150 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
31.509, -93.923

Numerous large trees were toppled and uprooted while many other trees had their tops snapped off. One home had suffered roof damage with most of its shingles blown off. Another home had its storage shed completely destroyed.

Hail, Harrison

When
January 20, 4:55 PM CST
Where
Harrison County, 0.9 mi SW of Hallsville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.490, -94.580

Tornado, Harrison

When
January 20, 5:18 PM CST to 5:38 PM CST
Where
Harrison County, 4.38 mi NE of Crossroads to 3.06 mi NNE of Waskom
Rating
EF3
Path length
7.63 mi
Path width
1,087 yd
Continued into
Caddo, La (SHV)
Property damage
$1.5 million
Reported by
NWS Storm Survey
Coordinates
32.487, -94.169

The tornado first touched down in a wooded area west of Ireland Williams Road. The tornado quickly intensified as it approached Interstate 20 near mile marker 628 where 2 businesses were destroyed on both the south and north services roads. One of the businesses was a metal building and the other was a mobile home. One home was completely destroyed with only a few interior walls remaining. A second home sustained major damage to the roof and carport. Debris was scattered across interstate 20 and Hwy 80. Several other homes were damaged further east along both sides of the service road. Many trees were snapped and uprooted in the area some were snapped down close to the base. The tornado continued northeast crossing Bellview Road into Jonesville, TX where a grocery store roof was peeled and walls were blown out of a large warehouse. The tornado also damaged some metal buildings north of Jonesville along FM 134. The tornado tracked east across a wooded area snapping and uprooting trees crossing FM 9 headed east into Caddo Parish in LA. Maximum winds are estimated at 150-160 mph.

Hail, Upshur

When
January 20, 6:15 PM CST
Where
Upshur County, 1.81 mi SE of Enon
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
32.750, -95.010

Hail was reported at Alligator Road and Texas Hwy. 154.

Hail, Upshur

When
January 20, 6:20 PM CST
Where
Upshur County, 1.16 mi W of Gilmer
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
32.730, -94.950

Hail, Upshur

When
January 20, 6:20 PM CST
Where
Upshur County, 0.69 mi N of Enoch
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
32.730, -94.980

Hail, Upshur

When
January 20, 6:28 PM CST
Where
Upshur County, 1.16 mi W of Gilmer
Measured
2.75 in hail
Reported by
Amateur Radio
Coordinates
32.730, -94.950

Hail fell in the Latch Community, southwest of Gilmer, Texas.

Tornado, Smith

When
January 20, 6:58 PM CST to 7:00 PM CST
Where
Smith County, 0.53 mi S of Flint to 1.47 mi E of Flint
Rating
EF0
Path length
1.48 mi
Path width
75 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
32.192, -95.349

A weak EF0 tornado first touched down in a subdivision along Southern Trace Circle where shingles were peeled off several homes and a trampoline was thrown up onto a home. Several fences were blown down as well. The tornado continued east onto Walnut Hill Drive where sporadic tree damage was observed as well as some minor damage to several homes along the street. The tornado lifted before reaching US 69. Maximum winds are estimated at 65-70 mph.

Tornado, Smith

When
January 20, 7:09 PM CST to 7:10 PM CST
Where
Smith County, 0.98 mi SE of Coplen to 1.09 mi ESE of Coplen
Rating
EF1
Path length
0.47 mi
Path width
75 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
32.240, -95.268

An EF1 tornado briefly touched down near the intersection of Oscar Burkett Road and Joye Lane (CR 2192). A small metal garage was damaged where a couple of the walls were blown out. A large pine was snapped along CR 2192 close to the ground. Several large limbs were snapped out of a cedar tree as well as other trees around the area. Further northeast on the north side of CR 2192, a small barn was completely destroyed and tin roof panels were peeled from another outbuilding. Maximum winds are estimated at 80-85 mph.

Hail, Smith

When
January 20, 7:22 PM CST
Where
Smith County, 3.23 mi ESE of Bascom
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.300, -95.170

Tornado, Harrison

When
January 20, 7:44 PM CST to 7:46 PM CST
Where
Harrison County, 0.51 mi WNW of Harleton to 0.4 mi NNW of Harleton
Rating
EF1
Path length
0.31 mi
Path width
50 yd
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
32.673, -94.578

A NWS storm survey team determined that the damage near Harleton, Texas was consistent with a short lived tornado. Two brick buildings sustained minor roof and structural damage, and a grocery store sustained some roof and awning damage. Several trees were also uprooted.

Hail, Cass

When
January 20, 8:20 PM CST
Where
Cass County, 1.5 mi SSE of Kildare
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.910, -94.240

Hail, Gregg

When
January 20, 8:21 PM CST
Where
Gregg County, 0.9 mi NE of Kilgore
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.390, -94.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyThe tornado archive for Texas, 2010Warnings in Texas, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203473, 203472, 203447, 203471, 203448, 203464, 203461, 203462, 203463, 203450, 203451, 203458, 203445, 203454, 203453.